Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Nashville, TN

May 19, 2017Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 19, 2017, 10:48 AM CDT for Sumner County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 10:48 AM CDT (15:48 UTC)
Expired
May 19, 2017, 2:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Sumner County, TN

The radar

The Nashville radar (KOHX), 19 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 12:01 PM CDTFLASH FLOOD4 Wsw Gallatin, TNROGERS SOCCER FIELD COMPLEX SUBMERGED BY WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS54 KOHX 191548
FFWOHX
TNC165-191915-
/O.NEW.KOHX.FF.W.0012.170519T1548Z-170519T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1048 AM CDT FRI MAY 19 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southeastern Sumner County in Middle Tennessee...

* Until 215 PM CDT

* At 1041 AM CDT, emergency management reported ongoing issues from 
  Flash Flooding, including flooded roads and water rescues. Heavy 
  rain across Central Sumner County is causing creeks and streams 
  across the southern portions to rise as the water flows into the 
  Cumberland River. 

* Some locations that will experience flooding include...
  Eastern portions of Hendersonville, Bledsoe Creek including 
  Castalian Springs and Bledsoe Creek State Park, Station Camp 
  Creek, East Camp Creek, Liberty Branch, and Town Creek including 
  Gallatin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3649 8628 3634 8629 3631 8630 3632 8634
      3631 8636 3634 8635 3636 8636 3636 8637
      3634 8639 3631 8639 3631 8641 3634 8643
      3634 8644 3631 8650 3628 8652 3638 8656

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 9:58 AM CDT, 50 minutes earlier.

Area forecast discussion, May 19, 9:58 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
958 AM CDT Fri May 19 2017

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

At mid morning, the focused band of training cells that caused 6+
inches of rainfall and localized flash flooding in Central Sumner
County, had moved northeast and dissipated. With no rain in the
Sumner County area, that situation of swollen, rushing creeks and
flooded roads should improve quickly late this morning. There are
some cells along the high elevations of the Upper Cumberland, and
near our northwest counties. These will be the main areas for rain
potential through the rest of the morning. The remainder of Mid
TN will have only a chance for isolated showers or storms.

Going into the afternoon, it will be another very warm and humid
day. No major forcing mechanisms are indicated, but some small
scale boundaries could help generate isolated to scattered
thunderstorms. Cape values over 1500 will bring the potential for
a strong storm or 2, with downpours, lightning, and brief,
localized wind gusts. Of course, Sumner County will need to be
watched carefully, because any additional downpours could cause
more problems to develop very quickly.

Outdoor plans today will likely be in good shape, but folks
should be wx aware, and seek shelter if storms approach.

&&

.AVIATION...
12Z TAF DISCUSSION.

Mainly VFR conditions are expected over this TAF period, but with
scattered showers and thunderstorms across Middle TN today, if a
terminal experiences any of those, vis and cig will drop for a
limited period of time. I've tried to time out some of the storms
this morning and this afternoon based on latest hi-res guidance.

Winds will also pick up for a few hours this afternoon with
southwest gusts of 15-18 kts.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Unger
Hazardous weather outlook, May 19, 9:17 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
917 AM CDT Fri May 19 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-201000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
917 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms may be possible this
afternoon and evening across northern Middle Tennessee generally
around and north of a Erin to Greenbrier to Jamestown line. Main
threat will be strong to damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some strong to severe thunderstorms may be possible Saturday
afternoon and evening across western and central portions of
Middle Tennessee generally around and west of a Loretto to
Lebanon to Lafayette line. Main threats will be strong to
damaging wind gusts and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon and evening
as well as Saturday afternoon and evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, May 19, 8:22 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
822 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SE WHITE HOUSE        36.45N  86.65W
05/19/2017  M3.00 INCH       SUMNER             TN   CO-OP OBSERVER

&&

EVENT NUMBER OHX1700575

JACKSON
Local storm report, May 19, 8:29 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
829 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     FLASH FLOOD      4 W WESTMORELAND        36.57N  86.32W
05/19/2017                   SUMNER             TN   EMERGENCY MNGR

            SWIFT WATER RESCUE ONGOING AT ROGUES FORK ROAD AND
            HIGHWAY 52E.

&&

EVENT NUMBER OHX1700576

JACKSON
Local storm report, May 19, 8:34 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
834 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     FLASH FLOOD      4 SE PORTLAND           36.54N  86.47W
05/19/2017                   SUMNER             TN   EMERGENCY MNGR

            SWIFT WATER RESCUE ONGOING NEAR OLD GALLATIN ROAD AND
            NORTH HUNTER ROAD.

&&

EVENT NUMBER OHX1700577

JACKSON
Local storm report, May 19, 8:58 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
858 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      7 W WESTMORELAND        36.55N  86.36W
05/19/2017                   SUMNER             TN   EMERGENCY MNGR

            SWIFT WATER RESCUE ONGOING AT BUCK PERRY ROAD AND MOUNT
            VERNON ROAD INVOLVING A SCHOOL BUS WITH SEVERAL CHILDREN
            ON BOARD. NUMEROUS OTHER REPORTS OF PEOPLE TRAPPED IN
            THEIR HOMES AND ROADS THAT ARE IMPASSABLE.

0630 AM     FLASH FLOOD      4 WSW WESTMORELAND      36.53N  86.31W
05/19/2017                   SUMNER             TN   BROADCAST MEDIA

            A SCHOOL BUS WAS TRAPPED ON ROUGES FORK ROAD NEAR
            HOGBACK ROAD DUE TO HIGH WATER. NO CHILDREN WERE IN ANY
            DANGER.

0659 AM     FLASH FLOOD      WESTMORELAND            36.56N  86.25W
05/19/2017                   SUMNER             TN   TWITTER

            IMAGE OF HIGH WATER AND EVEN RAPIDS FLOWING ACROSS A
            RESIDENTIAL PROPERTY

0700 AM     HEAVY RAIN       1 SE WHITE HOUSE        36.45N  86.65W
05/19/2017  M3.00 INCH       SUMNER             TN   CO-OP OBSERVER

0708 AM     FLASH FLOOD      3 W WESTMORELAND        36.56N  86.30W
05/19/2017                   SUMNER             TN   LAW ENFORCEMENT

            SEVERAL WATER RESCUES ONGOING ACROSS SUMNER COUNTY

0736 AM     FLASH FLOOD      8 SW WESTMORELAND       36.49N  86.37W
05/19/2017                   SUMNER             TN   BROADCAST MEDIA

            LIVE VIDEO OF HIGH WATER RAPIDLY FLOWING ACROSS ROCK
            BRIDGE ROAD.

0739 AM     FLASH FLOOD      7 NNW GALLATIN          36.47N  86.51W
05/19/2017                   SUMNER             TN   TWITTER

            RAPIDLY FLOWING WATER COVERING BUGG HOLLOW ROAD.

0754 AM     FLASH FLOOD      5 ESE WHITE HOUSE       36.44N  86.59W
05/19/2017                   SUMNER             TN   TWITTER

            HIGH WATER COMPLETELY COVERING GARRISON BRANCH ROAD

0800 AM     HEAVY RAIN       7 WSW WESTMORELAND      36.53N  86.37W
05/19/2017  M6.04 INCH       SUMNER             TN   COCORAHS

0823 AM     FLASH FLOOD      4 W WESTMORELAND        36.57N  86.32W
05/19/2017                   SUMNER             TN   EMERGENCY MNGR

            SWIFT WATER RESCUE ONGOING AT ROGUES FORK ROAD AND
            HIGHWAY 52E.

0833 AM     FLASH FLOOD      4 SE PORTLAND           36.54N  86.47W
05/19/2017                   SUMNER             TN   EMERGENCY MNGR

            SWIFT WATER RESCUE ONGOING NEAR OLD GALLATIN ROAD AND
            NORTH HUNTER ROAD.

&&

EVENT NUMBER OHX1700569 OHX1700572 OHX1700568 OHX1700575 OHX1700567
OHX1700570 OHX1700571 OHX1700573 OHX1700574 OHX1700576 OHX1700577

JACKSON
Local storm report, May 19, 10:40 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1040 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FLASH FLOOD      6 W GALLATIN            36.38N  86.56W
05/19/2017                   SUMNER             TN   TWITTER

            STATION CAMP GREENWAY SUBMERGED BY WATER

&&

EVENT NUMBER OHX1700578

JACKSON
Local storm report, May 19, 10:47 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1047 AM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     FLASH FLOOD      5 W GALLATIN            36.37N  86.55W
05/19/2017                   SUMNER             TN   EMERGENCY MNGR

            WATER RESCUE ON NOTTING HILL DRIVE OFF BIG STATION CAMP
            BLVD. OTHER REPORTS INDICATE WATER IS RAPIDLY RISING IN
            THE GENERAL AREA.

&&

EVENT NUMBER OHX1700579

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:40 AM CDTAreal Flood AdvisoryOHXSumner3 hr
May 19, 5:46 AM CDTSpecial Weather StatementOHXTrousdale29 min
May 19, 6:05 AM CDTFlash Flood Warning EmergencyOHXSumner8 hr
May 19, 6:18 AM CDTSpecial Weather StatementOHXMacon42 min
May 19, 6:44 AM CDTAreal Flood AdvisoryOHXMacon3 hr
May 19, 1:47 PM CDTSpecial Weather StatementOHXRobertson28 min
May 19, 2:17 PM CDTAreal Flood AdvisoryOHXSumner3 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.